When I take Viagra I notice that it gives me a full erection and improves my “weak” erection from my Peyronie’s disease. I only took it a couple of times and then heard not to take Viagra and stopped. It seems to help my erection and makes sex possible for me. Can Viagra make the disease worse or do damage?

You are here:
  • KB Home
  • Signs and Symptoms
  • When I take Viagra I notice that it gives me a full erection and improves my "weak" erection from my Peyronie's disease. I only took it a couple of times and then heard not to take Viagra and stopped. It seems to help my erection and makes sex possible for me. Can Viagra make the disease worse or do damage?
< Back

Dr. Levine answers: This is an excellent question, as you point out some of the misconceptions for the use of Viagra or the other PDE5 inhibitors (i.e. Cialis and Levitra). All three of the companies who make these drugs have in their package insert a cautionary note regarding using these drugs in men with ED and Peyronie’s disease. This is because the companies did not study ED in men with Peyronie’s disease and therefore they cannot make any claims to the FDA resulting in the cautionary note. On the other hand, a published study examining the effects of Viagra in men with ED and PD demonstrated that it did improve erectile function in 71% of the men receiving the Viagra. In addition, none of them had worsening of their deformity or new onset of pain. Furthermore, there is very recent research evidence that Viagra, as well as the others, can increase the amount of circulating nitric oxide (NO) which appears in the research setting to have an anti-fibrotic effect.

The key point to remember is that if you use Viagra or the other agents to enhance your erections in the presence of Peyronie’s disease it is possible that you could reinjure the penis during sex. It is therefore wise to be careful about one’s sexual activity so as to reduce the likelihood recurrent trauma and reactivation of the Peyronie’s process. So far this has not been a problem for my patients.